Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 103, NWS Houston/Galveston, TX

June 18, 20155 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 18, 2015, 3:51 AM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2015, 3:51 AM CDT (08:51 UTC)
Expired
Jun 18, 2015, 6:45 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Houston County, TX, Madison County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 167 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 11:55 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 11:55 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1155 PM CDT WED JUN 17 2015

.DISCUSSION...
SEE THE 06Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
SLIGHT UPPER LEVEL RIDGING WAS OCCURRING OVER SE TX LATE THIS
EVENING. THERE WAS SOME SLIGHT ENOUGH SUBSIDENCE TO KEEP THE RAIN
AREA IN FAR SOUTH TEXAS FROM EXTENDING UP THE COAST TO THE RAIN
BAND THAT WAS DISSIPATING OVER THE LOWER SABINE RIVER VALLEY. THE
00Z RUN OF THE HIGH RESOLUTION ARW AND NMM BOTH WERE REFLECTING
THIS...ALTHOUGH BOTH REDEVELOP A RAIN BAND OVER THE KCLL AND KUTS
AREAS AFTER 09Z. THE 00Z 4KM WRF FROM NCEP ALSO WAS FORECASTING
THIS SAME SCENARIO ALTHOUGH THE RAIN BAND APPEARED TO BE A BIT
FURTHER TO THE WEST. CONVECTION TO THE SOUTHEAST OF THESE TWO
SITES LOOKED TO BE MORE LIMITED. THE 00Z GFS MODEL RUN SHOWED MORE
STRETCHING OF THE VORTICITY FIELD AS WELL AND INDICATED THAT RAIN
CHANCES WILL BE LESS DURING THE AFTERNOON OVER THE HOUSTON METRO
AND COASTAL SITES.

40

&&

.PREV DISCUSSION... /ISSUED 924 PM CDT WED JUN 17 2015/

UPDATE...
SEE EVENING UPDATE.

DISCUSSION...
RADAR IS A BIT MORE QUIET THAN THE PAST COUPLE OF NIGHTS. SHORT
TERM GUIDANCE AND GLOBAL MODELS CONTINUE TO SUGGEST ADDITIONAL
SHRA/TSRA DEVELOPING AFTER MIDNIGHT OVER THE NW ZONES. THIS SEEMS
REASONABLE AS 00Z SOUNDINGS SHOW PW VALUES BETWEEN 2.20-2.40
INCHES. AN 850 MB TROUGH IS DRAPED ACROSS EAST AND CENTRAL TEXAS.
WATER VAPOR IMAGERY SHOWS A WEAK DISTURBANCE HEADING TOWARD SOUTH
TEXAS AND THIS FEATURE WILL HELP TO SERVE AS A TRIGGER FOR
CONVECTION LATER. HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 10Z
FOR THE ENTIRE CWA. A WATCH MEANS THERE IS POTENTIAL FOR FLASH
FLOODING. RAINFALL AMOUNTS HAVE BEEN TAME OVER HOUSTON BUT HEAVY
RAIN TO THE WEST AND EAST OF THE CITY HAS PRODUCED SIGNIFICANT
FLOODING ISSUES AND RIVERS REMAIN VERY HIGH. THOUGHT THE SHORT
TERM MODELS INITIALIZED WELL AND HAVE LEANED TOWARD A BLEND OF THE
HI-RES ARW...RAP AND HRRR. 43

CLIMATE...
CRUNCHED A FEW RAINFALL NUMBERS AND SINCE JAN 1ST...BRENHAM HAS
RECEIVED 45.77 INCHES OF RAIN WHICH IS MORE THAN THE 30 YEAR
NORMAL RAINFALL FOR THE ENTIRE YEAR (45.14 INCHES). BAYTOWN IS
THE FIRST SITE IN THE CWA TO RECORD OVER 50 INCHES OF RAIN FOR THE
YEAR (54.15). THIS IS ABOUT 90 PERCENT OF THE 30 YEAR ANNUAL
NORMAL(59.92). WILL BE SENDING A GRAPHIC OUT ON TWITTER/FACEBOOK
WITH OTHER RAINFALL TOTALS ACROSS THE CWA. 43

PREV DISCUSSION... /ISSUED 627 PM CDT WED JUN 17 2015/

DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

40

AVIATION...
A FEEDER BAND ALONG THE COASTAL COUNTIES WAS AFFECTING KIAH...
KHOU...AND KGLS AT 23Z. EXPECT THAT AT LEAST VCSH WILL BE POSSIBLE
THROUGH 03Z. MAY NEED TO UPDATE LATER IF THIS BAND PERSISTS.
HOWEVER...SHORT RANGE HIGH RESOLUTION MODELS FORECAST THE BAND TO
DISSIPATE WITH ANOTHER BECOMING MORE PROMINENT OVER AT LEAST
KCLL...KUTS...AND KCXO LATER TONIGHT. MORE ISOLATED TO SCATTERED
ACTIVITY POSSIBLE MAINLY AFTER 18Z THURSDAY. OTHERWISE...CEILINGS
SHOULD BE VFR OUTSIDE OF THE RAIN AREAS.

40

PREV DISCUSSION... /ISSUED 332 PM CDT WED JUN 17 2015/

DISCUSSION...
EXTENDING THE FLOOD WATCH TO 11 PM.

VERY MOIST AIRMASS STILL IN PLACE AND FEEDING INTO THE AREA FROM
THE GULF THANKS TO TD BILL. STORMS THAT HAVE BEEN IN PLACE NEAR
CRP AND THE GULF WATERS TO A COMBINATION OF S/W OVER MEXICO AND
THE CONVERGENCE ON THE FAR SOUTH FLANK OF BILL MERGING INTO THE
TROPICAL MOISTURE WHICH ARCS AROUND INTO CHAMBERS COUNTY AND UP
INTO NEWTON/JASPER COUNTIES. THE MOISTURE STILL FLOWING BACK INTO
SETX AND WITH THE INCOMING MEXICO S/W THINK THAT IT IS A GOOD IDEA
TO EXTEND THE FLASH FLOOD WATCH TO 11 PM. RAINS THOUGH INTENSE AT
TIMES SHOULD BE MORE OF A WIDE SCATTERED TO ISOLATED NATURE
TONIGHT...FIRST ACROSS THE SOUTH AND EAST LATE AFTERNOON AND
EVENING SWITCHING TO THE NORTHERN AREAS OVERNIGHT. INSTABILITY
DEVELOPING NEAR AUSTIN SPREADING EASTWARD WITH AFTERNOON HIGHS OF
90+ AND 72-75 DEWPOINTS SHOULD SPREAD INTO THE NORTHERN AREAS THIS
EVENING AND BE FUEL FOR STORMS MAYBE EVEN SOME STRONG STORMS.
RAINFALL TOTALS WILL LIKELY HAVE A VERY BROAD RANGE...MANY SITES
LESS THAN 0.25" BUT SOME ISOLATED AREAS OF 2 TO 5 INCHES POSSIBLE
FROM THIS AFTERNOON THROUGH LATE EVENING. YESTERDAYS SOAKING
COMBINED WITH TODAYS RAINS HAS DONE A GREAT JOB OF SATURATING THE
SOIL SO RUNOFF WILL BE EASY AND PLENTIFUL IF HEAVY RAINS DEVELOP.

THE BEST CONVERGENCE REMAINS OVER THE NORTH THURSDAY AND SO WILL
KEEP POPS HIGHER NORTH AND LOWER ACROSS THE SOUTH WITH THE
CONTINUED THREAT OF HEAVY RAIN BUT AGAIN MORE ISOLATED IN NATURE.

RAIN CHANCES DO DECREASE GOING THROUGH THE WEEKEND AS RIDGING
BUILDS IN FROM THE EAST AND SHEAR AXIS RETREATS INTO THE HILL
COUNTRY BY SUNDAY NIGHT. THIS SHOULD LIMIT RAIN AND LEAD TO
TEMPERATURES BACK INTO THE 90S. GREATER RAIN CHANCES WILL LIKELY
RETURN TO THE REGION AS MOISTURE POOLED OVER THE GULF FINALLY
MOVES INTO TEXAS LATE WEDNESDAY THROUGH FRIDAY AS UPPER RIDGE
OVER THE GULF RETREATS EASTWARD.

RIVERS...
MANY OF THE RIVERS IN THE SOUTHWESTERN PORTIONS OF SOUTHEAST TEXAS
ARE FORECAST TO RISE TO MODERATE FLOOD LEVELS AND SOME TO MAJOR
AND EVEN THREATENING RECORD LEVELS. THE FLOODING ON THE MUSTANG
BASIN IS NEARING HISTORIC LEVELS WITH HIGHWAY 59 CLOSED AND
REROUTED AS WELL AS MANY HOUSES CUT OFF.

45

MARINE...
TROPICAL DEPRESSION BILL CONTINUES TO LIFT AWAY WITH BANDS OF
SHOWERS REMAINING BEHIND. TAF SITES RELATIVELY QUIET IN BETWEEN RAIN
AREAS TO THE EAST AND WEST. AS BILL LIFTS NORTH AND RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE EAST...WILL SEE PRESSURE GRADIENT OVER
THE MARINE AREA SLACKEN SOME ALLOWING FOR WINDS...SEAS AND STORM
TIDES TO ONLY GRADUALLY DECREASE. HOWEVER WILL STILL MAINTAIN
PERSISTENT ONSHORE FLOW ON WESTERN FLANK OF THE HIGH...GENERALLY 10
TO 15 KNOTS...THROUGH THE FORECAST PERIOD. SEAS CURRENTLY RUNNING 5
TO 6 FEET AT BUOYS 19 AND 35. SHOULD DROP A FOOT OR SO BY TOMORROW
AND ANOTHER FOOT BY THE WEEKEND.
46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  88  74  89  74 /  80  60  10  20  10
HOUSTON (IAH)              76  89  75  90  75 /  50  20  20  50  10
GALVESTON (GLS)            80  87  79  86  80 /  30  20  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 5 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 5 AM CDT THURSDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 5 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Jun 17, 10:41 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1041 PM CDT WED JUN 17 2015

GMZ330-335-350-355-370-375-190345-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1041 PM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

BREEZY SOUTHEAST WINDS WILL PREVAIL OVERNIGHT AND GRADUALLY
SUBSIDE TOWARD MORNING. TIDE LEVELS WILL REMAIN SLIGHTLY ELEVATED
BUT WILL ALSO BEGIN TO SLOWLY FALL TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-190345-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1041 PM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 5 AM THURSDAY
MORNING. THE REMNANTS OF TROPICAL DEPRESSION BILL WILL CONTINUE TO
MOVE NORTH AND AWAY FROM THE REGION. HOWEVER...DEEP TROPICAL
MOISTURE WILL LINGER OVER SOUTHEAST TEXAS AND A WEAK TROUGH OVER
CENTRAL TEXAS WILL SERVE AS A CATALYST FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS LATER TONIGHT. THE BEST CHANCE FOR RAIN WILL BE WEST
OF A COLUMBUS TO TRINITY LINE. RAINFALL AMOUNTS LATER TONIGHT WILL
AVERAGE AROUND AN INCH WEST OF A COLUMBUS TO TRINITY LINE WITH
ISOLATED HEAVIER TOTALS BETWEEN 2 AND 4 INCHES AND AROUND A
QUARTER INCH OR LESS EAST OF THIS LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO EARLY
THURSDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:15 PM CDTAreal Flood WarningHGXColorado, Jackson, Matagorda, Wharton15 hr
Jun 17, 9:52 PM CDTRiver Flood WarningHGXLiberty, Polk55 hr
Jun 18, 1:46 AM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Waller, Washington119 min
Jun 18, 2:36 AM CDTFlash Flood WarningHGXGrimes, Montgomery, Walker, Waller4 hr
Jun 18, 3:34 AM CDTAreal Flood AdvisoryHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker3 hr
Jun 18, 4:47 AM CDTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Grimes, Washington118 min
Jun 18, 6:30 AM CDTFlash Flood WarningHGXGrimes, Houston, Madison, Montgomery, Polk, San Jacinto and 2 more3 hr
Jun 18, 6:48 AM CDTAreal Flood WarningHGXBrazos, Grimes, Montgomery, Waller, Washington3 hr
Jun 18, 7:56 AM CDTSpecial Weather StatementHGXHouston, Polk, San Jacinto, Trinity49 min
Jun 18, 9:42 AM CDTAreal Flood WarningHGXGrimes, Houston, Madison, Montgomery, San Jacinto, Trinity and 1 more6 hr
Jun 18, 1:01 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery59 min
Jun 18, 1:57 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, Polk, San Jacinto, Trinity and 1 more108 min
Jun 18, 2:20 PM CDTRiver Flood WarningHGXHarris, Waller3 days
Jun 18, 4:10 PM CDTRiver Flood WarningHGXMadison, Walker48 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.